Lorazepam Withdrawal

Ask about and discuss antidepressants here.

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
allisonfwalsh
Guest
Posts: 2
Joined: Fri Sep 19, 2008 2:59 pm
Gender: Female

Lorazepam Withdrawal

Postby allisonfwalsh » Fri Sep 19, 2008 3:19 pm

My father has been in the hospital for a month and four days. He was in the ICU for 8 days undergoing detox for alcoholism (Dr's found that he has fatty liver). He was sedated (and unconscious for that time). Since he has been consious he has been severly agitaed (he is restrained to his bed), he also seems to be in a dream like state where he doesn't know where he is or what's going on (he thought that I was my Mother when I last saw him). He was given 24mg/ day of Ativan for the first 16 days, then they started to ween him off and he has been on Haldol and currently 4mg of Ativan. They said that the Ativan doesn't work so well on him- only for about an hour then he becomes agitated. My father is now back in ICU as of 2 days ago so they can monitor him better. He is still very agitated and I'm worried that they have given him too much Ativan and that he may be going through withdrawal. Was he on too much Ativan for too long?

User avatar
John Kenyon, CNA
Nurse Assistant
Posts: 2846
Joined: Wed Dec 20, 2006 1:05 pm
Gender: Male
Location: Laurel, MD

Re: Lorazepam Withdrawal

Postby John Kenyon, CNA » Sat Oct 25, 2008 2:54 pm

Hi there -

The dose of Ativan your father was given the first time, and the duration of that therapy, is pretty much within the standard of care for ICU patients, who often develop a psychological problem known variously as "ICU syndrome", and some other less clear ones. It involves disorientation as to time, day vs. night, etc., and these patients also often become agitated. Ativan has been the usual drug of first choice, but of course doesn't always work well. Your father may be experiencing some withdrawal symptoms, but with proper weaning that should be minimal, and he is now getting a lower dose along with Haldol (which also can cause paradoxical problems of the sort it's intended to suppress). The duration (16 days) of Ativan therapy was not outside the norm, and while it's long enough to require weaning at that point, it just doesn't always work (I've seen this happen a good many times -- most of the patients came around and did well once out of ICU and their essential medical problems improved first).

It would seem to be a fairly "normal" kind of situation, given the unusual atmosphere of the ICU and its effect on a lot of people. Hopefully your father will begin to improve and can be moved back to a regular room and regain his orientation, which should also help with the agitation.

Best of luck to you and to him. I hope this is helpful to you.
John Kenyon, EMT, CCT
Non-invasive cardiology tech, Emergency and Critical Care technician, Critical Incident Stress Mgmt. specialist

allisonfwalsh
Guest
Posts: 2
Joined: Fri Sep 19, 2008 2:59 pm
Gender: Female

Re: Lorazepam Withdrawal

Postby allisonfwalsh » Mon Nov 03, 2008 2:10 pm

Thank you so much for the response. It's a scary thing - seeing someone go through what seems like torture, and not knowing if it's normal or not. My father is in fact doing better now and is even out of the hospital!


Return to “Antidepressants”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.